Alert archive / Texas / Coastal Flood Statements in 2021

Coastal Flood Statement 15, NWS Brownsville, TX

August 20, 2021Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Aug 20, 2021, 9:54 AM CDT for Kenedy County, Texas. It took effect at Aug 21, 2021, 3:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 20, 2021, 9:54 AM CDT (14:54 UTC)
In effect from
Aug 21, 2021, 3:00 AM CDT
Expired
Aug 20, 2021, 3:58 PM CDT
In force
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WHUS44 KBRO 201454
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
954 AM CDT Fri Aug 20 2021

TXZ256-257-351-202300-
/O.NEW.KBRO.CF.S.0015.210821T0800Z-210821T1800Z/
/O.CON.KBRO.SU.Y.0002.210820T1500Z-210822T0000Z/
/O.CON.KBRO.RP.S.0046.000000T0000Z-210822T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
954 AM CDT Fri Aug 20 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT SATURDAY...
...MINOR COASTAL FLOODING EXPECTED SATURDAY MORNING...

* WHAT...For the High Surf Advisory, large breaking waves of 3 to
  8 feet expected in the surf zone. For the High Rip Current Risk,
  dangerous rip currents. For the Coastal Flood Statement, 
  isolated minor coastal flooding expected.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...For the High Surf Advisory, until 7 PM CDT Saturday. For
  the High Rip Current Risk, through Saturday evening. For the
  Coastal Flood Statement, from late tonight through Saturday 
  afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Rip currents can sweep even the best
  swimmers away from shore into deeper water. Wave run-up may
  approach the dunes along narrow beaches. Beach equipment, such
  as umbrellas and chairs, could be moved by waves. Vehicles
  driving along narrow beaches may experience higher water levels.
  Elevated water levels may also occur across the Laguna Madre and
  South Bay, and along State Highway 4 west of Boca Chica State
  Park. 

* ADDITIONAL DETAILS...Low tide 8:20 PM tonight. High tide 
  occurs Saturday at 6:26 AM. Low tide at 9:15 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Do not drive through flooded roadways.

&&

$$
1 follow-up statement
695 
WHUS44 KBRO 202058
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
358 PM CDT Fri Aug 20 2021

TXZ256-257-351-210500-
/O.CAN.KBRO.CF.S.0015.210821T0800Z-210821T1800Z/
/O.NEW.KBRO.CF.Y.0003.210821T0500Z-210821T1800Z/
/O.CON.KBRO.SU.Y.0002.000000T0000Z-210822T0000Z/
/O.CON.KBRO.RP.S.0046.000000T0000Z-210822T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
358 PM CDT Fri Aug 20 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT SATURDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM
CDT SATURDAY...

* WHAT...For the High Surf Advisory, large breaking waves of 4 to
  8 feet in the surf zone. For the Coastal Flood Advisory, minor 
  coastal flooding expected. For the High Rip Current Risk, 
  dangerous rip currents.

* WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy 
  Counties.

* WHEN...For the High Surf Advisory, until 7 PM CDT Saturday. 
  For the Coastal Flood Advisory, from midnight tonight to 1 PM 
  CDT Saturday. For the High Rip Current Risk, through Saturday 
  evening.

* IMPACTS...Nuisance flooding is expected, with water reaching or
  pushing into the dunes on South Padre Island. Vehicles, except
  those with four wheel drive and high wheel bases, will be unable
  to be driven on the beach. This includes locations north of
  Public Beach Access #3. Minor to moderate beach erosion is
  expected. Elevated water levels may also occur across the Laguna
  Madre and South Bay, and along State Highway 4 west of Boca
  Chica State Park. Dangerous swimming and surfing conditions and
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Low tide 8:20 PM tonight. High tide 
  occurs Saturday at 6:26 AM. Low tide at 9:15 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore swells and waves
along with high tide tonight will combine to generate flooding of
low areas along the shore.

Inexperienced swimmers should remain out of the water due to 
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Castillo/Reese

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Aug 20, 6:18 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 20, 6:18 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
618 AM CDT Fri Aug 20 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Mostly clear skies and light southeast winds prevail
across deep south Texas early this morning. A strong mid level
ridge over the northwest Gulf of Mexico will continue to provide
subsidence across the region through the period. Light southeast
winds this morning will become moderate later this morning into
the afternoon. A tropical shower or two is possible later this
afternoon associated with the northern edges Grace. Otherwise, VFR
conditions are expected for the next 24 hours.

&&

.PREV DISCUSSION... /issued 400 AM CDT Fri Aug 20 2021/

SHORT TERM (Now through Saturday): A strong mid level ridge over
the northwest Gulf of Mexico will continue to provide subsidence
across the region through the forecast period. Broad surface high
pressure across the Gulf of Mexico will maintain a generally east
to southeast flow across the area through Saturday. Hot and humid
conditions will continue today and Saturday with high temperatures
around normal. Heat indices each afternoon will reach 105 to 110
degrees across most areas and could briefly exceed 111 degrees
across portions of Starr and Zapata counties. Lows tonight will
range from the upper 70s across the northern ranchlands to the
lower 80s near the coast.

Tropical Storm Grace, located over the Bay of Campeche this morning,
is forecast to restrengthen into a hurricane later today. Grace will
move across the southwestern Gulf of Mexico today and then make
landfall along the coast of mainland Mexico this evening or tonight.
The main weather impacts from Tropical Cyclone Grace remain along
the coast and offshore as large swells are expected to arrive today
and continue into Saturday. A High Surf Advisory and a Rip Current
Statement have been issued. Tidal surge models indicated very
limited tidal surge with Grace passing well south of deep south
Texas. Therefore, will continue to hold off on any coastal flood
advisory at this time. The Earliest time for any tidal run-up looks
to be tonight into Saturday morning as Hurricane Grace moves inland
between Tampico and Veracruz.

Limited moisture (PWATs around 2 inches) is expected to surge into
the southern portions of the CWA today into tonight. This may lead
to some low end pops for Cameron and Hidalgo counties later today
into tonight. Isolated to scattered showers and thunderstorms will
be possible on Saturday with a slight uptick in moisture.

LONG TERM (Saturday Night through Thursday): Not too many changes
were made to the previous long-term forecast. Residual swell from
Tropical Cyclone Grace will persist on the Gulf waters Saturday
night and possibly through Sunday morning, keeping the threat of
minor wave run-up, high surf, and rip currents on the high side;
all threats should be winding down on Sunday morning. Potent mid
/upper-level ridging will be centered over the south-central US to
begin the long-term period. With an abundance of low-level
moisture remaining in place, weak perturbations rounding the base
of the mid-level ridge may help produce isolated showers and
thunderstorms, primarily for coastal portions of deep south Texas,
each day through mid-week. Better and more widespread
precipitation chances will come beginning on Wednesday as a weak
tropical wave moves westward across the southern and central Gulf
of Mexico. Details on PoPs and QPF for the second half of week
will become more defined over the next few days. As for
temperatures, seasonably warm to hot temperatures will continue
through at least Tuesday. Heat index values will range between 105
and 110 degrees each afternoon, warmest across Starr and Zapata
Counties. More abundant cloud cover and increased PoPs should keep
temperatures below seasonal average for the second half of the
workweek.

MARINE (Now through Saturday): Large swells from Grace will lead to
hazardous marine conditions through the short term period. Buoy 020
is currently reporting SSE winds around 16 knots with sea heights of
3.6 feet and a period of 6 seconds. Observation platforms along the
lower Texas coast this morning indicate winds of around 15 knots on
the Laguna Madre and the Gulf waters. Light to moderate east to
southeast winds will prevail through the period. Small Craft
Advisories go into effect at sunrise this morning and continue
through Saturday for the Gulf waters. A few rain bands may move
across the coastal waters tonight producing brief heavy rainfall and
gusty winds.

Saturday night through Thursday: Residual swell from Tropical
Cyclone Grace will persist Saturday night and into Sunday morning.
Small Craft Advisories may need to be extended into Saturday night
on the Gulf waters, especially the offshore waters, as wave
heights are forecast to remain above 6 feet. Mainly favorable
marine conditions are anticipated by Sunday afternoon as swell
begins to decrease and the overall pressure gradient remains
rather weak across the lower Texas coast. Favorable conditions
should persist through Thursday. Isolated to scattered showers and
thunderstorms will be possible each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  93  79  93  79 /  20  30  30  20
BROWNSVILLE          95  80  96  78 /  20  40  40  20
HARLINGEN            96  78  95  77 /  20  20  30  20
MCALLEN              99  77  98  78 /  20  20  40  10
RIO GRANDE CITY     102  76  99  77 /  10  20  40  10
SOUTH PADRE ISLAND   89  82  88  83 /  20  30  30  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Saturday evening for TXZ256-257-
     351.

     High Surf Advisory from 10 AM this morning to 7 PM CDT Saturday
     for TXZ256-257-351.

GM...Small Craft Advisory until 7 PM CDT Saturday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
https://weather.gov/rgv

63-KC
Hazardous weather outlook, Aug 20, 4:31 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
431 AM CDT Fri Aug 20 2021

TXZ248>257-351-353-210945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
431 AM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a high risk of rip currents along area beaches of South
Padre Island and Boca Chica.

A High Surf Advisory is in effect from 10 AM Friday through
tonight.

Coastal Flood Advisories may be needed today due to tidal run up,
especially during high tide cycles.

Heat Index values will reach 105 to 110 degrees each afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a high risk of rip currents along area beaches of South
Padre Island and Boca Chica through Saturday evening and an
elevated risk through Sunday.

A High Surf Advisory is in effect through 7 PM Saturday.

Coastal Flood Advisories may be needed on Saturday due to tidal
run up, especially during high tide cycles.

Heat Index values will reach 105 to 110 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-210945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
431 AM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect from 7 AM this morning through
tonight across Gulf of Mexico waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Small Craft Advisory is in effect through 7 PM Saturday across
Gulf of Mexico waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:58 PM CDTCoastal Flood AdvisoryBROKenedy20 hr

Nearby

Coastal Flood Statements in Texas, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.